Ohio, 2018Damaging Winds in Ohio, September 21, 2018
September 21, 2018 · NWS CLE · 17 events in 7 counties and zones
A strong cold front crossed the Upper Ohio Valley during the afternoon and early evening hours of September 21st. A line of thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $208,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the Upper Ohio Valley during the afternoon and early evening hours of September 21st. A line of thunderstorms developed ahead of the front. Some segments of the storm became severe and produced damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 21, 1:01 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 21, 1:01 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
201 PM EDT Fri Sep 21 2018
.SYNOPSIS...
A strong cold front over the western Great Lakes early this
morning will race eastward crossing the region this afternoon
into the early evening. A much cooler are of high pressure will
settle over the area for the weekend. A warm front will lift
across northward across Ohio and northwest Pennsylvania Late
Monday into Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
At 18Z cold front was located from near Detroit southwest
towards Toledo. A few showers are starting to develop along the
pre-frontal trough/differential heating boundary approaching
central Ohio. These storms have been limited early on by weak
mid-level lapse rates. Intensification is expected over the
next 2-3 hours as storms reach NE Ohio where the instability is
better and upper level forcing becomes more of a player.
Main changes to the forecast this morning were to slow storms
down by an hour or two across much of the area, and also lower
dewpoints given considerable mixing with the breezy conditions
ahead of the front. Despite this, moisture pooling along the
front should still allow for sufficient destabilization for the
line of storms to fill in as it reaches NE Ohio. The Storm
Predication Center has expanded the tornado threat westward to
include much of NE Ohio with the main concern being any discrete
cells earlier on in the event before we transition to more of
a linear structure. Shear will be more than sufficient for
damaging wind gusts which will be the primary severe weather
concern this evening between 4 and 8 PM.
Previous Discussion...
Active weather expected today, so have a plan to protect
yourself from severe weather this afternoon and evening.
There is a slight risk of severe thunderstorms this afternoon as a
strong cold front moves into northwest Ohio. Thunderstorms are
expected to develop along the front and move quickly eastward.
The main threat will be strong damaging winds.
There is also an enhanced risk of severe thunderstorms across
Northeast Ohio into Northwest Pennsylvania this afternoon into
early evening. Thunderstorms that develop along a cold front as
it moves into northwest Ohio early in the afternoon will reach
northeast Ohio into NW PA by late afternoon. The threat of
strong damaging winds will increase as storms move into this
more unstable airmass. Also of concern is the development of
thunderstorms ahead of the front along a lake induced boundary
that will be located from eastern Cuyahoga county northeastward
into northwest Pennsylvania. These thunderstorms have a greater
potential of being isolated supercells which could produce
strong damaging winds, large hail or a tornado.
Gusty southwesterly winds may also become an issue ahead of the
cold front. At this point in time we will not issue a wind
advisory but it may get close west of I-71. So for now we will
cap the gusts at 40 mph. Winds shift to the northwest by late
evening at most locations with some cooler drier air arriving.
The cooler air flowing over the warm waters of Lake Erie will
likely cause some light showers later Friday night into at least
midday on Saturday. Most of these will occur in the higher
terrain from the Mid Ohio region northeastward into NW PA.
Today will be the last hot day with most locations well into
the 80s. A few 90s will also be possible where the cloud cover
develops the slowest this morning. Cooler tonight with 50s
common. If winds decrease enough across NW Ohio a few upper 40s
will be possible. IT will feel much cooler on Saturday with
highs only in the lower/mid 60s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Fall begins at 9:54pm ET on Saturday night and the weather will
quickly reflect the change in the astronomical season. High pressure
will continue to building into the area Saturday night into Sunday,
keeping the area fairly dry with dew points in the upper 40s to
lower 50s. Temperatures will be continue to be cool as cold,
Canadian air moves into the area. Lows on Saturday night could be
quite chilly into the upper 40s in several locations. Temperatures
on Sunday will rebound a bit as 850mb flow begins shifting back
around to the south to bring some warner air into the area.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The long term forecast period looks active and wet for the first
half of next week. High pressure begins departing the region on
Monday as an upper trough moves toward the region early next week,
supporting a low pressure system at the surface. The extended
guidance has much improved agreement on a warm front lifting across
the area on Monday night followed by a cold front crossing the area
on late Tuesday into Wednesday. Have trended pops higher through the
period with likely pops on Tuesday and Tuesday night with the cold
frontal approach and passage. High pressure will build in behind the
cold front for Thursday with another cool and dry Canadian high
pressure. Temperatures will generally be near normal to start,
although they will trend to below normal by the end of the period.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Main concern for this afternoon is timing and coverage of
thunderstorms along a cold front advancing east across the area.
Southwest winds will be gusty out ahead of the cold front with
gusts to 30-35 knots possible. As of 2 PM, the north to south
oriented cold front extended from eastern Michigan into western
Ohio with the first few storms starting to develop southwest of
Marion. Thunderstorms will fill in along the cold front as it
sweeps east this afternoon with the potential for strong wind
gusts, especially at CAK/YNG/ERI. Wind gusts to 50 knots will be
possible with the strongest storms and TAFs will be updated if
any of these approach the terminals. MVFR visibilities also
possible in thunderstorms. Cold front expected to be east of
the area by 00Z with winds shifting to the northwest and
eventually northeast by Saturday morning. As colder air filters
into the area behind the front, expecting an MVFR cloud deck to
expand between 6-12Z overnight and linger for much of Saturday.
OUTLOOK...Non-VFR fog possible Sunday morning, especially in NW
Ohio. Non-VFR showers possible Monday into Tuesday.
&&
.MARINE...
A rough couple of days ahead on Lake Erie as a low pressure system
moves through the Great Lakes region. A small craft advisory has
already been hoisted for the nearshore waters of the lake as winds
will increase ahead of a cold front today and then quickly shift to
onshore flow with the frontal passage. Waves will increase to 4 to 7
feet later today into tonight as winds reach as high as 30 knots
with higher gusts possible. Have also put up a beach hazards
statement for the lakeshore counties as wave action will be
hazardous for swimming.
High pressure will build into the region for the weekend and winds
should become light from the north to northeast for Saturday. There
could be some residual chop over Lake Erie on Saturday as waves will
subside Saturday morning, so perhaps not the best marine day to
start. Winds will become light and variable by Sunday, so Sunday and
Monday shouldn't be too bad of days on the lake. High pressure
departs the area on Monday and the next low pressure system
approaches on Monday night for early next week. A warm front will
cross the lake Monday night and a cold front will approach the lake
on Tuesday, crossing the lake Tuesday night into Wednesday.
Conditions on the lake will deteriorate mid-week, something to watch
for now.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through late tonight for OHZ003-007-
009>012-089.
PA...Beach Hazards Statement through late tonight for PAZ001.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for LEZ142>149.
&&
SYNOPSIS...Mullen
NEAR TERM...KEC/Mullen
SHORT TERM...Griffin/Sefcovic
LONG TERM...Griffin/Sefcovic
AVIATION...KEC
MARINE...SefcovicHazardous weather outlook, Sep 21, 3:18 AM EST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
418 AM EDT Fri Sep 21 2018
OHZ003-007-009-220830-
Lucas-Ottawa-Erie-
418 AM EDT Fri Sep 21 2018
...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and Tonight.
There is a slight risk of severe thunderstorms this afternoon as a
strong cold front moves into northwest Ohio. Thunderstorms are
expected to develop along the front and move quickly eastward.
The main threat will be strong damaging winds.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ142>144-162>164-OHZ006-008-017>019-027>029-036-037-047-220830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Wood-Sandusky-
Hancock-Seneca-Huron-Wyandot-Crawford-Richland-Marion-Morrow-Knox-
418 AM EDT Fri Sep 21 2018
This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.
.DAY ONE...Today and Tonight.
There is a slight risk of severe thunderstorms this afternoon as a
strong cold front moves into northwest Ohio. Thunderstorms are
expected to develop along the front and move quickly eastward.
The main threat will be strong damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
OHZ010>012-089-PAZ001-220830-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
418 AM EDT Fri Sep 21 2018
...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
There is an enhanced risk of severe thunderstorms across Northeast
Ohio into Northwest Pennsylvania this afternoon into early evening.
Thunderstorms are expected to develop along a cold front as it moves
into northwest Ohio early in the afternoon. These thunderstorms will
have the potential of producing strong damaging winds as they sweep
eastward across the region.
Also of concern is the development of thunderstorms ahead of the
front along a lake induced boundary that will be located from eastern
Cuyahoga county northeastward into northwest Pennsylvania. These
thunderstorms have a greater potential of being isolated supercells
which could produce strong damaging winds, large hail or a tornado.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
LEZ061-145>149-165>169-OHZ013-014-020>023-030>033-038-PAZ002-003-
220830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Geauga-
Ashtabula Inland-Medina-Summit-Portage-Trumbull-Ashland-Wayne-Stark-
Mahoning-Holmes-Southern Erie-Crawford-
418 AM EDT Fri Sep 21 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
There is an enhanced risk of severe thunderstorms across Northeast
Ohio into Northwest Pennsylvania this afternoon into early evening.
Thunderstorms are expected to develop along a cold front as it moves
into northwest Ohio early in the afternoon. These thunderstorms will
have the potential of producing strong damaging winds as they sweep
eastward across the region.
Also of concern is the development of thunderstorms ahead of the
front along a lake induced boundary that will be located from eastern
Cuyahoga county northeastward into northwest Pennsylvania. These
thunderstorms have a greater potential of being isolated supercells
which could produce strong damaging winds, large hail or a tornado.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Thunderstorm Wind, Cuyahoga
- When
- September 21, 3:06 PM EST
- Where
- Cuyahoga County, 1.88 mi SSW of Lakewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.455, -81.816
Thunderstorm winds downed a tree. The tree blocked both lanes of Rocky River Drive.
Thunderstorm Wind, Cuyahoga
- When
- September 21, 3:06 PM EST
- Where
- Cuyahoga County, Fairview Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.430, -81.870
Thunderstorm winds downed a couple of trees.
Thunderstorm Wind, Cuyahoga
- When
- September 21, 3:15 PM EST to 3:17 PM EST
- Where
- Cuyahoga County, 0.28 mi WSW of Lakewood to 0.54 mi E of Lakewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 41.478, -81.805
Thunderstorm winds downed trees on Arthur Avenue and Bunts Road. A third fallen tree damaged a house on Mars Avenue.
Thunderstorm Wind, Cuyahoga
- When
- September 21, 3:24 PM EST
- Where
- Cuyahoga County, 2.63 mi SW of Bratenahl
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 41.528, -81.622
Thunderstorm winds downed a tree near the intersection of East 98th Street and Parkgate Avenue.
Thunderstorm Wind, Cuyahoga
- When
- September 21, 3:25 PM EST
- Where
- Cuyahoga County, East Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 41.530, -81.530
Thunderstorm winds snapped a pine tree along Wyatt Road near Forest Hill Park. A couple trees nearby were also downed.
Thunderstorm Wind, Ashland
- When
- September 21, 3:40 PM EST to 3:42 PM EST
- Where
- Ashland County, 1.87 mi WSW of Nankin to 0.96 mi SW of Nankin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 40.911, -82.314
Thunderstorm wind gusts estimated to be at least 70 mph downed several trees north of Ashland between State Route 511 and County Road 1175. A home in that area lost a section of roofing and corn in nearby fields was blown over.
Thunderstorm Wind, Richland
- When
- September 21, 3:43 PM EST to 3:53 PM EST
- Where
- Richland County, 2 mi ESE of Hanley Vlg to 1.11 mi NE of Pinhook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.691, -82.514
Thunderstorm winds downed many trees in Washington and Monroe Townships.
Thunderstorm Wind, Ashland
- When
- September 21, 4:00 PM EST
- Where
- Ashland County, Mc Kay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.700, -82.230
Thunderstorm winds downed a tree.
Thunderstorm Wind, Wayne
- When
- September 21, 4:06 PM EST
- Where
- Wayne County, 4 mi W of Wooster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.800, -82.007
Thunderstorm winds downed several trees west of Wooster.
Thunderstorm Wind, Ashland
- When
- September 21, 4:12 PM EST
- Where
- Ashland County, Perrysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.650, -82.300
Thunderstorm winds downed several trees and some utility poles and power lines in the Perrysville area.
Thunderstorm Wind, Holmes
- When
- September 21, 4:36 PM EST
- Where
- Holmes County, Millersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.550, -81.920
Thunderstorm winds downed some trees near Millersburg.
Thunderstorm Wind, Stark
- When
- September 21, 4:48 PM EST
- Where
- Stark County, 5 mi WNW of Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.828, -81.468
Thunderstorm winds downed some utility poles and power lines along Hills and Dales Road.
Thunderstorm Wind, Stark
- When
- September 21, 4:52 PM EST
- Where
- Stark County, 2 mi ENE of Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.811, -81.345
Thunderstorm winds downed a tree near the intersection of Harmont Avenue and 25th Street NE.
Thunderstorm Wind, Stark
- When
- September 21, 5:00 PM EST
- Where
- Stark County, 1.44 mi WSW of Perry Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.793, -81.446
Thunderstorm winds downed several trees and utility poles in the vicinity of the intersection of Lincoln Way and Perry Drive. Power outages were reported in the area.
Thunderstorm Wind, Mahoning
- When
- September 21, 5:24 PM EST
- Where
- Mahoning County, 0.61 mi W of Wickliffe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.120, -80.732
Thunderstorm winds downed a tree near the intersection of Raccoon Road and 4 Mile Run Road.
Thunderstorm Wind, Mahoning
- When
- September 21, 5:30 PM EST
- Where
- Mahoning County, 2.01 mi E of Youngstown Executive
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.069, -80.791
Thunderstorm winds downed a tree on South Turner Road near the Ohio Turnpike.
Thunderstorm Wind, Mahoning
- When
- September 21, 5:45 PM EST
- Where
- Mahoning County, 2 mi SW of New Middletown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.950, -80.577
Thunderstorm winds downed a tree in rural Springfield Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 21 to 23, 20181 death · $270,000 · 25 events
- Flash Flooding and Flooding in Texas, September 21, 2018$8.0 million · 11 events
- Tornado in Iowa, September 21, 2018$250,000 · EF1 · 1 event
- Damaging Winds in New York, September 21, 2018$54,000 · 53 kt wind · 24 events
- Damaging Winds in Michigan, September 21, 2018$58,000 · 54 kt wind · 2 events
- Flash Flooding in New York, September 21, 2018$45,000 · 5 events
- Flash Flooding in Oklahoma, September 21, 201834 events
- Damaging Winds in Pennsylvania, September 21, 201852 kt wind · 13 events
- Damaging Winds in Ohio, September 21, 201850 kt wind · 11 events
- Damaging Winds in Pennsylvania, September 21, 2018$8,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 21, 201854 kt wind · 6 events
- Marine High Wind in Lake Superior, September 21, 201860 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778720, 778722, 778721, 778723, 778813, 778818, 778811, 778728, 778814, 778727, 778812, 778725, 778726, 778724, 778815, 778816, 778817.